Minnesota, 2011Wildfire in Minnesota, August 17 to 31, 2011
August 17 to 31, 2011 · NWS DLH · 1 event in 1 county or zone
The fire started with a lightning strike on August 18th 13 miles east of Ely in the Boundary Waters Canoe Area Wilderness. The fire smoldered and remained at a half acre for seven days, then the fire grew to 130 acres after 12 days.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The fire started with a lightning strike on August 18th 13 miles east of Ely in the Boundary Waters Canoe Area Wilderness. The fire smoldered and remained at a half acre for seven days, then the fire grew to 130 acres after 12 days. On September 12 gusty, dry winds of 35 knots and very low relative humidity of 18% spread the fire 16 miles to the east. The fire ended up covering 150 square miles, or 92,682 acres. By October 22 the fire was 93% contained and unstaffed. The cost of suppression was $22.3 million. There was little property damage as the fire occurred in uninhabited federal land. However, many campers had to be evacuated. This was the biggest fire in Minnesota history since the historic Cloquet Fire of 1918.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 17, 8:32 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 17, 8:32 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
932 PM CDT WED AUG 17 2011
.DISCUSSION...
WINDS HAVE DIMINISHED THIS EVENING...AND UNDER CLEAR
SKIES...TEMPERATURES HAVE BEEN DROPPING QUICKLY. THE FORECAST IS
IN GOOD SHAPE...AND FEW CHANGES HAVE BEEN MADE. THE 00Z NAM HAS
BACKED OFF ON DEVELOPING PRECIP OVER OUR SOUTHWEST ZONES LATE
TONIGHT...BUT WE WILL CONTINUE TO CLOSELY MONITOR AS
SHOWERS/STORMS HAVE BEEN EXPANDING OVER EASTERN SOUTH
DAKOTA/SOUTHWEST MINNESOTA THIS EVENING BUT BETTER WAA SHOULD
REMAIN WEST OF OUR CWA TONIGHT.
.PREV DISCUSSION... /ISSUED 642 PM CDT WED AUG 17 2011/
AVIATION.../0Z TAF ISSUANCE/
WESTERLY WINDS WILL DIMINISH BY SUNSET. VFR CONDITIONS WILL
PERSIST THROUGH THIS TAF FORECAST PERIOD. WINDS INCREASE FROM THE
SOUTHWEST BY 16Z...THOUGH NOT AS BREEZY AS WAS EARLIER TODAY.
EXPECTING MAXIMUM SUSTAINED WIND SPEEDS OF 10 TO 12 KNOTS WITHOUT
ANY GUSTS.
PREV DISCUSSION... /ISSUED 317 PM CDT WED AUG 17 2011/
DISCUSSION...
TONIGHT THROUGH SATURDAY...
MAIN CONCERN IN THE SHORT TERM IS FOCUSED AROUND THE CONVECTIVE
POTENTIAL LATE TOMORROW AFTERNOON AND THROUGH THE EVENING...WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS...SOME POSSIBLY STRONG TO
SEVERE...MAINLY ACROSS THE SRN THIRD OF THE CWA IN E-CNTRL MN.
A BROAD UPPER LEVEL RIDGE OF HIGH PRESSURE STILL REMAINS POSITIONED
OVER THE SRN/SWRN SECTIONS OF THE CONUS...WITH AN UPPER S/W TROUGH
IN NRN ONTARIO...AND THE NEXT INCOMING SHRT WV EXTENDING FROM THE
NRN CANADIAN ROCKIES SWRD ALONG THE PAC W COAST. AT THE SFC...HIGH
PRESSURE IS DOMINATING MOST OF THE MIDWEST WITH A DEEP LOW IN NRN
ONTARIO GENERATING A TIGHT PRESSURE GRADIENT THROUGH NRN MN.
GUSTY WEST WINDS THROUGHOUT THE NORTHLAND ARE A RESULT OF THIS TIGHT
SFC PRESSURE GRADIENT TODAY. LOCAL OBSERVATIONS HAVE PEAKED WINDS UP
AROUND 30 KT...OR 35 MPH...FROM INTL FALLS TO ELY THIS AFTERNOON.
WILL SEE THESE WINDS DIMINISH THROUGH THE EVENING AS THE BOUNDARY
LAYER COLLAPSES AND THE GRADIENT RELAXES. EXPECTING MOSTLY CLEAR
SKIES TONIGHT WITH LOWS IN THE UPPER 40S AND LOWER 50S.
TOMORROW...THE NEXT UPPER S/W AND SFC TROUGH BEGIN TO TAKE SHAPE
OVER THE NRN PLAINS/FRONT RANGE OF THE NRN ROCKIES. THROUGH MUCH OF
THE MORNING TOMORROW...ERN MN AND MOST OF WI WILL SEE MOSTLY SUNNY
SKIES...WHICH WILL ALLOW THE BOUNDARY LAYER TO DESTABILIZE AHEAD OF
THE APPROACHING SFC COLD FRONT. THE TIMING OF THE CONVECTION COULD
BE TRICKY AS THE MAIN AXIS OF THE SFC TROUGH APPEARS TO REMAIN WELL
TO THE WEST OVER THE ERN DAKOTAS...EVEN BY 00Z FRIDAY. COULD SEE
ENOUGH HEATING AND INSTABILITY IN THE WARM SECTOR TO INITIATE A FEW
STORMS THROUGH MN IN THE LATE AFTERNOON...HOWEVER IT APPEARS THE
BEST FORCING AROUND THE FRONT WILL NOT PUSH THROUGH THE REGION UNTIL
BETWEEN 06-12Z FRI. SO...COULD HAVE TWO ROUNDS OF PRECIP TOMORROW
AND TOMORROW NIGHT. THE FIRST BEING SCATTERED CONVECTION IN THE LATE
AFTERNOON/EARLY EVENING...AND THE SECOND BEING AFTER MIDNIGHT ALONG
THE FRONT. MAIN CONCERNS WITH THIS SYSTEM WILL BE MAINLY HAIL AND
DAMAGING WINDS.
ON FRIDAY...A FEW LINGERING SHOWERS AND ISOLATED STORMS WILL BE
POSSIBLY OVER NW WI THROUGH EARLY FRIDAY...BUT SHOULD QUICKLY MOVE
OUT OF THE AREA AS HIGH PRESSURE BUILDS IN FROM THE WEST.
DRY CONDITIONS WILL DOMINATE THE REGION FROM LATE FRIDAY THROUGH
SATURDAY AS THE CENTER OF HIGH SETTLES OVER THE UPPER MIDWEST. WARM
TEMPERATURES TOMORROW...WITH HIGHS IN THE UPPER 70S AND 80S...WILL
COOL SLIGHTLY INTO FRI AND SAT...AS HIGHS SLIDE INTO THE LOWER TO
MID 70S. LOWS IN THE UPPER 40S AND LOWER TO MID 50S WILL PERSIST
THROUGH THE PERIOD.
EXTENDED...SATURDAY NIGHT THROUGH WEDNESDAY...
THE START OF THIS PERIOD WILL BEGIN ON A COOL NOTE...WITH LOW
TEMPERATURES INTO THE 40S AND POSSIBLY EVEN COOLER FOR SATURDAY
NIGHT. H85 TEMPS ARE AS LOW AS +6 OR +7. THE GFS AND ECMWF BOTH
DEPICT SOME LIGHT QPF AT VARIOUS TIMES INTO EARLY IN THE WORK
WEEK. COULD SEE SOME ELEVATED STORMS AS WAA INITIATES LATER IN THE
WEEKEND. MONDAY THROUGH WEDNESDAY WILL DEFINITELY BE WARMER...WITH
H85 TEMPS REBOUNDING CONSIDERABLY AND GRADUAL AND PROGRESSIVE WAA
PERSISTS. SHOULD BE INCREASINGLY HUMID AS WELL. A FEW WEAK SYSTEMS
COULD BRING SPOTTY SHOWERS AND THUNDERSTORMS AT TIMES...BUT THINK
IT WILL BE DRY FOR THE MOST PART. NO MAJOR AREAS OF PRECIPITATION
ARE EXPECTED.
&&
.POINT TEMPS/POPS...
DLH 55 78 61 75 / 10 10 40 20
INL 47 81 54 74 / 10 20 30 10
BRD 57 80 62 77 / 10 20 40 10
HYR 51 79 59 78 / 10 10 40 30
ASX 56 80 61 78 / 0 10 40 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&
SHORT TERM...MELDE
Hazardous weather outlook, Aug 17, 8:27 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
927 PM CDT WED AUG 17 2011
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
927 PM CDT WED AUG 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON ACROSS
THE NORTHLAND AHEAD OF AN APPROACHING COLD FRONT...EXPECTED TO
MOVE FROM THE EASTERN DAKOTAS INTO WESTERN MINNESOTA. ANOTHER
ROUND OF STORMS ARE EXPECTED DURING THE OVERNIGHT HOURS ALONG THE
COLD FRONT...AS IT MOVES THROUGH EASTERN MINNESOTA AND WESTERN
WISCONSIN. AT THE MOMENT...THERE IS A SLIGHT RISK OF DAMAGING
WINDS AND LARGE HAIL WITH THESE STORMS...MAINLY SOUTH OF A LINE
FROM WALKER TO MOOSE LAKE TO SIREN.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
LSZ121-140>148-181030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
927 PM CDT WED AUG 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL MOVE THROUGH THE REGION THURSDAY EVENING AND
EARLY FRIDAY MORNING AS A COLD FRONT TRAVERSES WESTERN LAKE
SUPERIOR. THE STORMS COULD BE ACCOMPANIED BY STRONG WINDS AND
SMALL HAIL.
MELDE
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Wildfire, Northern Cook / Northern Lake
- When
- August 17, 11:00 PM CST to August 31, 10:59 PM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, August 17 to 31, 20111 death · 2 events
- Heat in Montana, August 17, 20111 death · 1 event
- Wildfire in Hawaii, August 17, 2011$950,000 · 1 event
- Hail and Damaging Wind in South Dakota, August 17, 2011$570,000 · 2.75 in hail · 10 events
- Wildfire in Texas, August 17, 20112 injured · $400,000 · 1 event
- Wildfire in Texas, August 17, 20112 injured · $75,000 · 1 event
- Wildfire in Arkansas, August 17, 2011$100,000 · 1 event
- Hail in South Dakota, August 17, 2011$50,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Kansas, August 17, 201161 kt wind · 6 events
- Flash Flooding and Damaging Wind in Arizona, August 17, 201154 kt wind · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 17 to 18, 20113 events
- Flash Flood and Damaging Wind in Texas, August 17, 201152 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348481.